New York, 2006

Hail and Damaging Wind in New York, August 25, 2006

August 25, 2006 · NWS BUF · 2 events in 2 counties and zones

A warm front draped across the western part of the state and an upper air disturbance were the focus of thunderstorms that developed during the evening hours. The thunderstorms winds downed trees in Busti and Celeron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front draped across the western part of the state and an upper air disturbance were the focus of thunderstorms that developed during the evening hours. The thunderstorms winds downed trees in Busti and Celeron. Pea to penny sized hail fell for five minutes in Holland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 25, 1:38 PM EST, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 25, 1:38 PM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
238 PM EDT FRI AUG 25 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...

BAND OF RAIN ON THE RADAR IS WEAKENING AS IT DRIFTS NORTHEAST INTO
THE SURFACE HIGH, BUT THE RIGHT ENTRANCE REGION OF A JET STREAK
MOVES OVER THE AREA TONIGHT PROVIDING UPPER DIVERGENCE AND LIFT.
THIS IS REFLECTED IN THE COLDER TOPS OVER LOWER MICHIGAN WHICH SHOULD
MOVE INTO THE AREA TONIGHT WE HAVE THUS KEPT LIKELY POPS ACROSS
THE SOUTHERN TIER WHERE IT IS CLOSER TO WARMER TEMPERATURES IN
PENNSYLVANIA, AND CHANCE POPS SOUTH OF LAKE ONTARIO OVERNIGHT.

THE WARM FRONTAL MOISTURE LINGERS SATURDAY, AND ANOTHER SHORT WAVE
MOVES ACROSS THE AREA IN THE AFTERNOON WITH LIKELY POPS WEST OF
SYRACUSE. THE MAIN TROUGH MOVES IN SATURDAY NIGHT WITH GOOD LIFT,
AND WE HAVE FOLLOWED MOS GUIDANCE AND RAISED POPS TO CATEGORICAL,
AND LEFT LIKELY POPS IN FOR SUNDAY, THOUGH IF THE MODELS VERIFY,
CATEGORICAL POPS WOULD BE IN ORDER.

RIDGING ALOFT AND AT THE SURFACE SHOULD BRING DRYING ON MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

LATEST RUN OF THE GFS SUGGESTING A WEST TO NORTHWEST FLOW ALOFT OVER
THE NORTHEAST CONUS THROUGH THE PERIOD...WITH AN UPPER RIDGE
GRADUALLY BUILDING EAST FROM THE MIDDLE PORTION OF THE NATION. MOST
OF THE UPPER LEVEL DYNAMICS LOOK TO REMAIN NORTH OF THE AREA THROUGH
THE PERIOD WITH VERY FEW DISTURBANCES MOVING ACROSS WESTERN AND
CENTRAL NEW YORK. FOLLOWED HPC GUIDANCE WHICH SUGGESTS A DRY
PERIOD...WHICH AT THIS POINT LOOKS REASONABLE. UNDER THIS FLOW
REGIME...TEMPERATURES LOOK TO BE AT OR SLIGHTLY BELOW NORMAL THROUGH
THE PERIOD.

&&

.AVIATION...

A FRONTAL BOUNDARY WILL MOVE SLOWLY NORTHEAST FROM SOUTHWEST NEW
YORK THIS EVENING AS SEVERAL DISTURBANCES ALOFT MOVE ACROSS THE
REGION. IN ADDITION...WE HAVE DIRECTIONAL SHEAR WITH EASTERLY FLOW
AT THE LOW LEVELS AND WESTERLY FLOW ALOFT. WHILE NOT EXPECTING
SIGNIFICANT LOW LEVEL WIND SHEAR...THE COMBINATION OF THE SURFACE
BOUNDARY...UPPER LEVEL SHORT WAVES...AND SHEAR WILL BE ENOUGH TO
GENERATE CONVECTION OVER SOUTHWESTERN NEW YORK BY LATE AFTERNOON AND
EARLY EVENING. WITH THE BOUNDARY IN THE VICINITY THROUGH THE TAF
PERIOD WILL SUGGEST THE POTENTIAL FOR SHOWERS FOR THE REST OF THE
PERIOD...BUT VISIBILITIES SHOULD REMAIN VFR. CEILINGS GENERALLY WILL
BE VFR AS WELL...BUT COULD REDUCE INTO THE MVFR RANGE AT TIMES...
ESPECIALLY WEST OF SYRACUSE.

&&

.MARINE...

EASTERLY FLOW INTO THIS EVENING WILL PRODUCE SMALL CRAFT ADVISORY
CONDITIONS OVER LAKE ONTARIO WITH WINDS REACHING 25 KNOTS AND WAVES
TO 5 FEET. THESE CONDITIONS WILL SUBSIDE AFTER MIDNIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR LOZ042-043 UNTIL 6 AM SATURDAY.

&&

SHORT TERM...APB
LONG TERM...TMA
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Aug 25, 3:21 AM EST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
421 AM EDT FRI AUG 25 2006

NYZ001>005-010>014-019>021-085-260830-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
421 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE
MAIN THREAT WOULD BE HAIL AND DAMAGING WINDS. A TORNADO CANT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-260830-
OSWEGO-JEFFERSON-LEWIS-
421 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-260830-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
421 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

SAGE

The radar

The Buffalo radar (KBUF), 39 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Erie

When
August 25, 7:35 PM EST to 7:40 PM EST
Where
Erie County, Holland
Measured
0.75 in hail
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
42.633, -78.533

Thunderstorm Wind, Chautauqua

When
August 25, 8:15 PM EST
Where
Chautauqua County, Busti
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
42.033, -79.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528218, 5528219.